Hail, Jewell
- When
- June 26, 4:48 PM CST
- Where
- Jewell County, 3.27 mi ENE of Randall
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $200,000
- Reported by
- Public
- Coordinates
- 39.640, -97.990
Quarter size hail was reported covering the ground.
A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe. Hail up to the size of a hen egg was reported across portions of north central Kansas, along with wind gusts estimated up to 80 mph. A low level jet nosing into the area helped to sustain convection through midnight, after which thunderstorms moved south out of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 2:07 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 307 PM CDT THU JUN 26 2008 .SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH ONE GOES. TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND NEAR FRONT SEEMS PLAUSIBLE. ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH DRIER WEATHER COMING IN BY SATURDAY MORNING. .LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING THUNDERSTORM CHANCES NEXT WEEK. THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE NORTH/NORTHEAST ON SATURDAY. DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE. DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS. && .AVIATION...18Z TAF. VFR CONDITIONS ARE FORECAST THIS AFTERNOON. IN THE WAKE OF MCV ROAMING OVER SOUTHERN CWFA...IT APPEARS SUBSIDENCE AND INCREASING MID LEVEL WARMING WILL SQUELCH THUNDERSTORMS IN THE KGRI AREA. WINDS WILL GRADUALLY TURN TO THE SOUTH BY LATE AFTERNOON. COULD BE SOME TSRA ACTIVITY IN THE KGRI LATE TONIGHT IN ADVANCE OF APPROACHING COLD FRONT...WITH A VFR CIG FROM 5 TO 10K POSSIBLE. WINDS WILL SHIFT TO THE NORTH AROUND DAWN FRIDAY WITH THE FRONTAL PASSAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT THU JUN 26 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 303 PM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE OUTLOOK AREA. WHILE COVERAGE WILL NOT BE WIDESPREAD...STRONGER STORMS COULD BRIEFLY BE SEVERE AND PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL...AND GUSTY WINDS TO 60 MPH. LATER TONIGHT...THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA...AND FAVORING AREAS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 6. LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL ALL BE HAZARDS TO CONTEND WITH REGARDING THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported covering the ground.
Accompanied by winds estimated at 60 TO 70 mph.
Roof was torn off a hog confinement.
Winds estimated at 70 to 80 mph.
Hail reported to be covering the ground and accompanied by estimated 50 mph winds.
Winds estimated at 50 to 60 mph and accompanied by dime size hail.
Abandoned mobile homes and a construction trailer damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117599, 117600, 117601, 117602, 117603, 117604, 117605, 117606, 117607, 117608, 117609, 117610, 117611, 117612, 117613.